Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Amarillo, TX

August 16, 2006Moore County, Texas

NWS Amarillo, TX issued this flash flood warning at Aug 16, 2006, 8:02 PM CDT for Moore County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2006, 8:02 PM CDT (01:02 UTC)
Expired
Aug 16, 2006, 11:00 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Moore County, TX

The radar

The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2006-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2006-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 170108
FFWAMA
TXC341-170400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
802 PM CDT WED AUG 16 2006

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR
  MOORE COUNTY IN THE PANHANDLE OF TEXAS
  INCLUDING THE CITY OF DUMAS

* UNTIL 1100 PM CDT

* AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DUMAS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE @@@OFFT.

LAT...LON 3563 10215 3564 10173 3600 10173 3597 10216

$$

COCKRELL
1 follow-up statement
000 
WGUS74 KAMA 170216
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
913 PM CDT WED AUG 16 2006

TXC341-170223-
MOORE TX-
913 PM CDT WED AUG 16 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MOORE COUNTY...

SHOWERS AND THUNDERSTORMS OVER MOORE COUNTY HAVE DIMINISHED IN 
INTENSITY. THE THREAT OF IMMEDIATE FLASH FLOODING HAS ENDED OVER 
MOORE COUNTY.

LAT...LON 3563 10215 3564 10173 3600 10173 3597 10216

$$

COCKRELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:17 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 16, 3:17 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT WED AUG 16 2006

.DISCUSSION...
GENERAL PICTURE NEXT FEW DAYS SEEMS TO BE PERSISTENCE AS FAR AS
PRECIP IS CONCERNED. UPPER LEVEL DISTURBANCES ARE EXPECTED TO MOVE
AROUND THE UPPER RIDGE THAT IS SITUATED WELL TO THE EAST...WITH
TRACKS THROUGH THE SOUTHERN PLAINS...IF NOT THE PANHANDLES DIRECTLY.
MORE THAN AMPLE DEEP MONSOONAL MOISTURE WILL INDUCE MOSTLY CLOUDY TO
OVERCAST CONDITIONS DURING THE OVERNIGHT HOURS BEFORE BREAKS IN THE
CLOUDS ALLOW FOR DAYTIME HEATING AND ASSOCIATED UPPER LIFT TO SPARK
FURTHER ROUNDS OF HEAVY RAINERS. HAVE INCREASED POPS FOR TONIGHT AND
CONTINUE THE FFA ISSUED EARLIER. LIKEWISE...INCREASED POPS A BIT FOR
TOMORROW AND TOMORROW EVENING AS ANOTHER DISTURBANCE PASSES THROUGH.
WILL LIKELY REQUIRE ANOTHER FFA TO ADDRESS PRECIP TOMORROW. SFC TROF
ON FRIDAY WILL PROVIDE LOWLEVEL CONVERGENCE AS WELL...TO SERVE AS A
FOCUS FOR STORMS. TEMPS SHOULD AGAIN BE LIMITED BY MORNING CLOUD
COVER THROUGH THE SHORT TERM...SO HAVE CONTINUED TREND OF SLOW WARMUP
/1 TO 2 DEG WARMER EACH DAY/ THROUGH FRIDAY.

GFS CONTINUES TO BE ON TRACK WITH ECMWF ILLUSTRATING FRONTAL PASSAGE
BY 12Z SATURDAY...AS DEPICTED IN FORECAST OF PREVIOUS SHIFT. THIS
TIMING WAS PERPETUATED IN THE CURRENT PACKAGE...WITH PRECIP CHANCES
INCREASED FOR FRIDAY NIGHT AND SATURDAY. CLOUD COVER ALSO INCREASED
AS MOISTURE EXPECTED BOTH AHEAD OF AND BEHIND THE FRONT...WITH
UPSLOPE SFC FLOW SUBSEQUENTLY DEVELOPING. AS A RESULT...COOLER TEMPS
AGAIN FOR SATURDAY AND SUNDAY ANTICIPATED...AND LOWERED A COUPLE OF
DEGREES FROM PREVIOUS PACKAGE. POPS INCREASED FOR AFTERNOON/EVENING
HOURS SATURDAY AND SUNDAY.

THEREAFTER...UPPER RIDGE BEGINS TO SHIFT TO THE WEST...ALLOWING
WESTNORTHWESTERLY FLOW ALOFT TO DEVELOP AND PERHAPS A RELATIVE
DECREASE IN ATMOSPHERIC MOISTURE /THOUGH STILL QUITE MOIST/. PRECIP
CHANCES MAY WANE SLIGHTLY MONDAY ONWARD...WITH MOUNTAIN CONVECTION
LIKELY BECOMING THE MORE PREVALENT SOURCE OF STORMS...HIGHLIGHTING
THE NORTHWESTERN ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  85  65  86 /  60  50  40  50
BEAVER OK                  67  89  67  93 /  70  50  50  50
BOISE CITY OK              63  86  62  87 /  60  40  40  50
BORGER TX                  67  88  68  90 /  60  50  40  50
BOYS RANCH TX              65  86  65  87 /  60  50  40  50
CANYON TX                  65  85  65  86 /  60  50  40  50
CLARENDON TX               68  88  68  91 /  70  50  50  50
DALHART TX                 64  87  63  86 /  60  40  40  50
GUYMON OK                  66  89  66  90 /  60  40  40  50
HEREFORD TX                65  85  64  86 /  60  50  40  50
LIPSCOMB TX                68  89  68  94 /  70  50  50  50
PAMPA TX                   67  86  69  90 /  70  50  50  50
SHAMROCK TX                69  91  70  94 /  70  50  50  50
WELLINGTON TX              70  91  71  94 /  70  50  50  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 6 AM THURSDAY FOR THE FOLLOWING ZONES:
     BEAVER...CIMARRON...AND TEXAS.

TX...FLASH FLOOD WATCH UNTIL 6 AM THURSDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF SMITH...
     DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...AND WHEELER.

&&

KRAMAR
Hazardous weather outlook, Aug 16, 1:00 PM CDT, 7 hours 2 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED AUG 16 2006

OKZ001>003-TXZ001>020-171100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR THE OKLAHOMA
AND TEXAS PANHANDLES...

THE COMBINATION OF A MOIST AND UNSTABLE ATMOSPHERE...AND THE CLOSE
PROXIMITY OF A MINOR UPPER LEVEL LOW PRESSURE SYSTEM WILL RESULT
IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES THROUGH TONIGHT. AT THIS TIME...ANY OF
THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. HOWEVER...
HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STRONGEST STORMS...WHICH MAY
LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORM CHANCES WILL CONTINUE THROUGH TUESDAY NIGHT ACROSS
THE OKLAHOMA AND TEXAS PANHANDLES. AT THIS TIME...ANY STORMS THAT
DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. HOWEVER...LOCALLY
HEAVY RAINFALL WILL CONTINUE TO BE A THREAT WITH THE STRONGEST
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT MAY BE CALLED UPON FOR
FLOODING REPORTS.

GOEHRING

In the hours before

Special weather statement, Aug 16, 6:24 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
624 PM CDT WED AUG 16 2006

TXZ020-170000-
COLLINGSWORTH TX-
624 PM CDT WED AUG 16 2006

...STRONG THUNDERSTORM IN COLLINGSWORTH COUNTY...

AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF WELLINGTON MOVING NORTH AT 15
MPH.

ONE-HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH
THIS STORM.

PEOPLE IN COLLINGSWORTH COUNTY...INCLUDING THE CITY OF WELLINGTON...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JOHNSON

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.